AEs similar for HIV+ and HIV− patients with multidrug-resistant TB

  • Smith JP & al.
  • J Acquir Immune Defic Syndr
  • 1 Jan 2020

  • International Clinical Digest
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • Adverse events (AEs) are common in multidrug-resistant tuberculosis (MDR-TB) in both HIV-infected and uninfected patients receiving concurrent antiretroviral therapy (ART)/TB treatment.
  • Frequency/severity of AEs are similar between ART-treated vs untreated MDR-TB patients.

Why this matters

  • Do not delay concomitant MDR-TB and HIV treatment in patients.
  • Educate patients, family members at therapy initiation, actively monitor and treat AEs whenever possible.

Key results

  • 206 patients (150 HIV+, 56 HIV−); median age, 33 (interquartile range [IQR], 26-41) years. 
  • 71% HIV+ and 46% HIV− had prior TB treatment. 
  • 93% HIV+ and 96% HIV− participants experienced >1 clinical or laboratory AE (medians, 8 [IQR, 4-15] and 4 [IQR, 2-9], per participant).
  • Most common AEs: peripheral neuropathy (50%), difficulty sleeping (48%), decreased creatinine clearance (46%), hypokalemia (47%).
  • HIV+ patients were 2.4 times likelier to experience diarrhea (P=.03).
  • 72% (125) HIV+ and 8% (14) HIV− patients had any grade or severe hearing loss, respectively.
  • Any grade of colour discrimination loss seen in 9% (17/187) of patients:
    • No significant differences in degree/severity seen in HIV+ vs HIV−.

Study design

  • Prospective, observational study comparing frequency, severity, timing of AEs in MDR-TB/HIV-infected vs MDR-TB/HIV-uninfected South African patients, 2011-2015.
  • Funding: NIH.

Limitations

  • Subjectivity bias.
  • Novel auditory grading system.
  • No follow-up vision testing.